Alert archive / Colorado / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 10, 2018, 4:23 PM MDT for La Plata County, Colorado. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2018, 4:23 PM MDT (22:23 UTC)
- Expired
- Aug 10, 2018, 6:02 PM MDT
- In force
- 99 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 200 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 422 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:29 PM MDT, 54 minutes earlier.
Area forecast discussion, Aug 10, 3:29 PM MDT, 54 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 329 PM MDT Fri Aug 10 2018 .SHORT TERM...(Tonight through Saturday night) Issued at 254 PM MDT Fri Aug 10 2018 High pressure remains firmly entrenched over the Intermountain West though an approaching trough still off the Pacific Coast will cause the ridge to start tilting to the east. Until that occurs, a weak jet streak has rounded the ridge and is moving from northeast to southwest this afternoon and will move over the Divide and San Juans. Divergence aloft is responding to this jet streak and will allow the storms that have already fired to continue through this afternoon. Again, favored locales include the San Juans, central mountains and possibly the Grand Mesa. Lower levels of the atmosphere remain very dry with humidities reading in the single digits to low teens so expect weaker cells to remain fairly dry. Stronger cells will produce some brief, heavy rain. Some gusty outflow winds of 30 to 40 mph are also possible under the stronger showers and cells. Convection will die down near sunset leading to another warm night with mostly clear skies. For Saturday, more of the same though said trough above will have come ashore and will skirt the Canadian/U.S. border causing the high to become elongated from southwest to northeast. What does this mean for us? Not much really, convection remains favored south of I-70 especially along the high terrain as it has been over the last few days. Temperatures remain hot with the biggest concern, again, being gusty outflow winds. Smoke will remain across the area though less up north and more down south thanks to the windflow. .LONG TERM...(Sunday through Friday) Issued at 254 PM MDT Fri Aug 10 2018 A tale of two models written by the GFS and EC is what the long term period is all about. The GFS has stuck to its guns for the last several days bringing in moisture starting as early as Sunday and persisting through Thursday. The EC...is 'evolving' so to speak. First, the long term period is a mish mash of small areas of low pressure. One low is off the west coast while another will form over Texas tomorrow afternoon and slowly drift northward. Between these lows, induced, weak high pressure will form while a plume of moisture streams up from the south. Forecast PWATs are not excessive at this time, approximately .75 inches, but that's still enough to get some good showers and storms going each afternoon and evening. Storm flow looks relatively light but still expect some convection to drift into adjacent valleys through the period. Of note, the GFS does tend to overdo convective coverage somewhat so coverage will likely be a bit less than shown. Now on to the EC. The EC for the last several days kept us mostly dry for next week. It wanted to keep the best coverage over Arizona and Mexico. This afternoon's run does show a bit more precip for our area and while not as bullish as the GFS, the fact there's any increase at all shows that the EC may be coming towards the GFS's solution. Fingers crossed this is the case as we've been waiting and waiting for precipitation across our area. As always, this far out, the forecast will change with regards to coverage, timing and intensity so please bear with us as we get closer to next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1133 AM MDT Fri Aug 10 2018 VFR conditions are expected through the TAF period. Weak to moderate showers or storms are possible across the central and southern mountains and downwind valleys this afternoon and early evening. Gusty outflow winds to 40 mph the main concern, but did not highlight for TAF sites due to uncertainty of timing and location. Guidance supports breezy southeast winds at KMTJ and KGJT this evening which is typical with outflow generated from upvalley regions in the late afternoon. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...TGR LONG TERM...TGR AVIATION...BM
Hazardous weather outlook, Aug 10, 5:43 AM MDT, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 543 AM MDT Fri Aug 10 2018 COZ006>012-014-017>023-UTZ022-027>029-111145- Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Upper Gunnison River Valley- Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 543 AM MDT Fri Aug 10 2018 This hazardous weather outlook is for portions of southwest Colorado...west central Colorado...east central Utah and southeast Utah. .DAY ONE...Today and Tonight Showers and thunderstorms this afternoon and evening will bring a chance for wind gusts to 40 mph across southwestern Colorado. Storms will develop over the higher terrain and produce outflow winds which may reach nearby valleys. Hot and dry conditions with areas of smoke will continue across much of northwest Colorado and eastern Utah today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The chance of afternoon and evening showers and thunderstorms will gradually increase late this weekend and into early next week. Lightning, gusty winds, and small hail will be the main threat with storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 10, 3:55 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL MESA VERDE NAT'L PARK 37.20N 108.49W
08/10/2018 U0.25 INCH MONTEZUMA CO CO-OP OBSERVER
5 TO 7 MINUTES OF HEAVY RAIN AND HAIL OF
UNKNOWN SIZE. NO REPORTS OF PROBLEMS FROM
HAIL OR RUNOFF.
&&Local storm report, Aug 10, 4:21 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
421 PM MDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND GST MONTROSE RGNL AIRPORT 38.51N 107.89W
08/10/2018 M62 MPH MONTROSE CO ASOS
ASOS STATION MTJ, MONTROSE RGNL AIRPORT.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:44 PM MDT | Special Weather Statement | GJT | Montezuma | 46 min |
Nearby
Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.